Plaquenil + Hair Loss? My Physicain Says This Is Rare But I Am Seeing Hair Loss After 3 Mo.

Question

Asked by Cerebellum

Plaquenil + Hair Loss? My Physicain Says This Is Rare But I Am Seeing Hair Loss After 3 Mo.

Also taking 5mg Prednisone q day. The Plaquenil is working and providing relief. Hope to wean completely off Prednisone in a couple of months. Anyone else seeing hair loss from these drugs, alone or in combination?

Answer

I poked around in Google for a bit and found two things. Paquinil is actually supposed to help counteract hair loss. As well, it usually takes four months or perhaps a little more to see the real effects of Paquinil, so if you're only three months in, it sounds like you'll end up feeling even better. In terms of prednisone, it can actually cause growth of body hair, but it sounds like it, as well as Paquinil, can also cause hair loss, although do so rarely. Given that you are taking two different medications that can conceivably both cause the side effect, it's hard to tell which one is the culprit. I'm generally a big fan of trusting your instincts - it's your body and you will understand its messages better than anyone else. You may want to discuss it again with your doctor, who may have a better sense of which one of the two medications could possibly be involved. To help your hair regenerate, take a multivitamin with extra vitamin B or you may want to ask your doctor for a blood test to see how your B12 levels are doing- if your B12 is low, it can affect your hair, as well and it's easily solved by a few B12 injections.

The next question is if you have hair loss, do you want a change of medication or will the benefits of the drug outweigh the side effects? Holly, one of our experts, recently wrote a post about her struggle with the same side effect from a dow your B12 levels are doing- if your B12 is low, it can affect your hair, as well and it's easily solved by a few B12 injections.

The next question is if you have hair loss, do you want a change of medication or will the benefits of the drug outweigh the side effects? Holly, one of our experts, recently wrote a post about her struggle with the same side effect from a different drug and you may be interested in that post (click here). Her decision may not be right one for you - we all have different definitions of what an unreasonable side effect is and only you can decide what will work for you.

Answered by Lene Andersen, MSW